Format

Send to

Choose Destination
Am J Gastroenterol. 2001 Nov;96(11):3195-8.

Mushroom poisoning--from diarrhea to liver transplantation.

Author information

1
Department of Gastroenterology, The Cleveland Clinic Foundation, Ohio, USA.

Abstract

Mushroom poisoning from the genus Amanita is a medical emergency, with Amanita phalloides being the most common species. The typical symptoms of nausea, vomiting, abdominal pain, and diarrhea are nonspecific and can be mistaken for gastroenteritis. If not adequately treated, hepatic and renal failure may ensue within several days of ingestion. In this case series, patients poisoned with Amanita virosa are described with a spectrum of clinical presentations and outcomes ranging from complete recovery to fulminant hepatic failure. Although there are no controlled clinical trials, a few anecdotal studies provide the basis for regimens recommended to treat Amanita poisoning. Use of i.v. penicillin G is supported by most reports. Silibinin, although preferred over penicillin, is not easily available in the United States. In those with acute liver failure, liver transplantation can be life saving.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center